Drug-induced hypothyroidism: the thyroid as a target ...
|Title||Drug-induced hypothyroidism: the thyroid as a target organ in hypersensitivity reactions to anticonvulsants and sulfonamides|
|Author(s)||A. Gupta, M. Eggo, J. Uetrecht, A. Cribb, D. Daneman, M. Rieder, N. Shear, M. Cannon, S. Spielberg|
|Journal||Clinical pharmacology and therapeutics|
|Abstract||Inherited defects in detoxification of reactive metabolites of drugs predispose patients to "hypersensitivity" reactions. Covalent interaction of metabolites with cell macromolecules leads to cytotoxic and immunologic outcomes, manifested clinically by multisystem syndromes with variable organ involvement. Hypothyroidism developed in 5 of 202 patients (age range, 1 to 81 years) we investigated for hypersensitivity reactions to anticonvulsants or sulfonamides shortly after their reaction. None had previous personal or family histories of autoimmune disease. All had low thyroxine levels, elevated levels of thyroid stimulating hormone, and autoantibodies including antimicrosomal antibodies. Patients were 2 to 18 years of age at presentation, and two were male. All returned to a euthyroid state within a year of presentation, and all remain well. The demographics, clinical presentation, and course of the patients is atypical of idiopathic lymphocytic thyroiditis. We investigated the pathogenesis of thyroid toxicity using the hydroxylamine metabolite of sulfamethoxazole as a model. The hydroxyalmine was toxic to thyroid cells in vitro, which did or did not express thyroid peroxidase activity, whereas the parent sulfonamide was toxic only to cells with active thyroid peroxidase. The purified enzyme converted sulfamethoxazole to the hydroxylamine. Formation of reactive drug metabolites by thyroid peroxidase in a host who is genetically unable to detoxify the metabolites may lead directly to cytotoxicity. Covalent binding to macromolecules, including thyroid peroxidase, also may lead to expression of neoantigens and formation of autoantibodies. Patients who have sustained hypersensitivity reactions to drugs should be investigated for possible involvement of the thyroid.|
Using APA 6th Edition citation style.
Times viewed: 58